Try it
ENT · Head and neck tumours: medication-related osteonecrosis of the jaw
Sample itemA 65-year-old woman with osteoporosis on long-term alendronate has exposed necrotic bone in the mandible after a tooth extraction, with no history of radiotherapy. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Medication-related osteonecrosis of the jaw
Bisphosphonates and denosumab suppress bone remodelling and can cause exposed necrotic jaw bone persisting beyond 8 weeks after extractions. Treatment is conservative with antibiotics, antiseptic rinses and sequestrectomy. Dental review before therapy lowers the risk.
Option by option
A. Osteosarcoma
Osteosarcoma presents as a mass.
B. Medication-related osteonecrosis of the jaw (correct)
Correct. Antiresorptive drugs impair bone healing.
C. Osteoradionecrosis
Osteoradionecrosis follows radiotherapy.
D. Ameloblastoma
Ameloblastoma is a cystic tumour.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…